Cancer treatments and hearing loss: What's the connection?Chemotherapy, cisplatin can cause hearing loss and tinnitus Some types of cancer treatment, especially cisplatin, can cause hearing loss, tinnitus and dizziness. Find out why this happens and what you can do about it. 2021 1278 Cancer treatments and hearing loss: What's the connection? https://www.healthyhearing.com/report/53244-Chemo-cancer-and-hearing-loss-tinnitus
While life-saving, many cancer chemotherapy drugs come with serious side effects. These include hearing-related side effects such as hearing loss, tinnitus (ringing in your ears) and balance problems. While sometimes these side effects are temporary and get better after treatment ends, often they’re permanent.
If you’re about to undergo cancer treatment—or have a child in those circumstances—here’s what you need to know.
Cancer treatment typically relies on a trio of treatment options: radiation, surgery, and chemotherapy, often performed in conjunction—for instance, a person may have surgery followed by a course of radiation and chemotherapy.
All three cancer treatment options have the potential to damage hearing, depending on the location of the cancer.
If you have a form of cancer that requires surgery in the brain, ear, or auditory nerve, hearing problems could occur, according to the Canadian Cancer Society (CCS). Removing a cancerous tumor, for instance, might cause damage to the ear.
During radiation treatment, high-energy waves or particles are used to destroy or damage cancer cells. If radiation is needed anywhere in the head and neck, it can potentially lead to two types of hearing loss:
Chemotherapy and hearing loss
Chemotherapy refers to the use of powerful chemicals that are capable of killing cancer cells. In some cases, chemotherapy drugs can be "ototoxic," which means they are harmful to hearing.
Platinum-based chemotherapy (cisplatin)
This is especially the case for chemotherapy known as platinum-based therapy (that is, chemo meds containing the element platinum). The most ototoxic platinum-based chemotherapy is cisplatin, according to a review article in Cancer Chemotherapy and Pharmacology. This medication is used to treat bladder, testicular, and ovarian cancer, according to the National Cancer Center.
"Not only hearing loss, but also tinnitus and imbalance are common in patients who receive platinum-based chemotherapy, and can cause debilitating effects upon quality of life," the review article states.
Hearing-related side effects to this medication appear fairly common: Permanent hearing loss occurs in about half of all patients who take cisplatin, ASHA notes. It usually causes high-frequency hearing loss.
Scientists are still working to understand why cisplatin damages hearing—it may be because it easily enters the inner ear (while other drugs are blocked) but doesn’t seem to exit it, according to ASHA. Once in the inner ear, the medications may cause damage to hair cells, which are vital to the hearing process.
Other platinum-based chemotherapies that treat solid tumors, such as carboplatin and oxaliplatin, are less likely to damage hearing, although they can still cause issues. For instance, carboplatin can cause ringing in the ears (tinnitus), notes the Mayo Clinic.
Other chemo drugs
There are other chemotherapies that don’t fall into the platinum-based category that can still cause hearing problems or tinnitus. They include vincristine, doxorubicin, gemcitabine, cyclophosphamide, oxaliplatin, and farmorubicin, notes a 2016 study published in the Brazilian Journal of Otorhinolaryngology.
Radiation treatment combined with these ototoxic chemotherapy medications increases the risk for hearing-related issues. With higher doses of chemo meds, there’s a greater risk for hearing problems, according to CCS.
Non-cancer drugs can also cause problems
Keep in mind, other medications besides chemotherapy taken during cancer treatment—such as pain medications, anti-nausea meds, or antibiotics—can also lead to hearing problems. There are at least 200 medications linked to hearing loss, including over-the-counter medications like aspirin.
Hearing loss more likely among kids
Seventy-five per cent of patients five years old and younger had cisplatin-related hearing loss three years after starting therapy, a 2021 University of British Columbia study shows.
“Young children [are] particularly vulnerable to the ototoxic effects of cancer therapies,” affirms a 2016 review article in the journal Cancer. This is because the brain and ears are still forming in young childhood, the article notes.
Not only is hearing loss more common in children who take cisplatin, but it’s also more severe, per ASHA. Plus, even small amounts of hearing loss in high frequencies are a big deal to younger children acquiring language.
How to weigh the risks
Cancer is a life-threatening disease, which is why doctors use powerful treatment methods, despite the host of known side effects. Knowing the potential risks is helpful, since it can help you assess if the risk is worth it to you personally. Talk to your doctor about the drug's side effects and if there are any alternatives.
ASHA recommends following these steps if you are taking known ototoxic medications:
Can anything prevent treatment-related hearing loss?
Sometimes, an alternative therapy can be given if you're particularly concerned about hearing loss or tinnitus. It's very important to talk to your oncologist about the benefits and risks of the treatments you're receiving.
Researchers are also looking at "otoprotective agents"—drugs that can protect hearing when given as the same time as harmful drugs, according to Research Outreach. For instance, ASHA points out that administering sodium thiosulfate (which is typically used to treat cyanide poisoning) may limit hearing loss from cisplatin in children. The trick is figuring out how to give patients otoprotective medications while still allowing chemotherapy medications to be effective.
Treating the hearing loss
If you've received cancer treatment and have permanent hearing loss, it's important to see a hearing care provider for expert help. You may be a good candidate for hearing aids, cochlear implants, or assistive listening devices. Treating hearing loss not only helps you hear better, it’s also linked health benefits, including a reduced risk of depression and injury-causing falls.